Screening for Tardive Dyskinesia Associated with Antipsychotic Treatment

Share this content:
The head, upper extremities, lower extremities, and trunk were examined for involuntary movements associated with possible tardive dyskinesia.
The head, upper extremities, lower extremities, and trunk were examined for involuntary movements associated with possible tardive dyskinesia.
The following article is part of The Clinical Advisor's coverage from the 2018 American Association of Nurse Practitioners' annual meeting in Denver. Our staff will be reporting live on original research, case studies, and professional outreach and advocacy news from leading NPs in various therapeutic areas. Check back for ongoing updates from AANP 2018. 

DENVER — Screening for the presence of tardive dyskinesia should be considered in patients receiving treatment with antipsychotic agents, as the repetitive movements associated with the disorder may have a negative impact on quality of life, according to research presented at the American Association of Nurse Practitioners (AANP) 2018 National Conference.

Rose Mary Xavier PhD, MS, RN, PMHNP-BC, from the Perelman School of Medicine at the University of Pennsylvania in Philadelphia, and colleagues participated in the prospective cohort RE-KINECT study (ClinicalTrials.gov Identifier: NCT03062033). A total of 236 patients with ≥3 months of exposure to antipsychotic medication were included and assigned to 1 of 2 cohorts:  those without visual involuntary movements associated with tardive dyskinesia (72%; Cohort 1) and those with possible tardive dyskinesia as confirmed by clinician assessment (28%; Cohort 2).

Mean exposure to antipsychotics in Cohort 2 was 15.1 years; 60% of the participants in this cohort were women, with a mean age of 56.6 years. Patients were most commonly diagnosed with bipolar disorder (49%), major depressive disorder (34%), and schizophrenia (22%). Anxiety disorder was identified as the most frequently reported comorbidity (54%).

The researchers examined 4 body regions for involuntary movement associated with possible tardive dyskinesia: head (facial muscles); arms, hands, or fingers; legs, feet, or toes; and trunk. Assessment of involuntary movements was communicated as “none,” “some,” or “a lot.”

Approximately 51% of patients in Cohort 2 experienced abnormal involuntary movements in at least 2 body regions. Movements were most frequently reported in the head (some, 42%; a lot, 24%), followed by the upper extremities (some, 39%; a lot, 16%) and the lower extremities (some, 30%; a lot, 8%).

“Abnormal movements were seen most often in the head and extremities, but all body areas should be evaluated for [tardive dyskinesia] in patients receiving antipsychotics,” the authors concluded.

For more information from AANP 2018, click here.

Disclosure:  This study was sponsored by Neurocrine Biosciences, Inc.

Reference

Xavier RM, Caroff S, Gilbert N, et al. RE-KINECT: a prospective real-world tardive dyskinesia screening study and registry in patients taking antipsychotic agents. Presented at the American Association of Nurse Practitioners 2018 National Conference. June 26-29, 2018; Denver, CO. Industry Scientific Poster 13.

You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in AANP 2018 Annual Meeting